Alert archive / Connecticut / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Albany, NY
NWS Albany, NY issued this flash flood watch at Jul 28, 2016, 3:40 PM EDT for Northwest Hills Planning Region, Connecticut. It took effect at Jul 29, 2016, 12:00 AM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2016, 3:40 PM EDT (19:40 UTC)
- In effect from
- Jul 29, 2016, 12:00 AM EDT
- Expired
- Jul 29, 2016, 3:03 AM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Flood severity
- None
The radar
The Albany radar (KENX), 108 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333 WGUS61 KALY 281940 FFAALY URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE ALBANY NY 340 PM EDT THU JUL 28 2016 CTZ001-013-291000- /O.NEW.KALY.FF.A.0002.160729T0400Z-160730T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD- INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...GAYLORDSVILLE... NEW MILFORD...TERRYVILLE...THOMASTON 340 PM EDT THU JUL 28 2016 ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTHWESTERN CONNECTICUT... INCLUDING THE FOLLOWING AREAS...NORTHERN LITCHFIELD AND SOUTHERN LITCHFIELD. * FROM MIDNIGHT EDT TONIGHT THROUGH FRIDAY EVENING * SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE REGION FROM PENNSYLVANIA AND SOUTHERN NEW YORK THIS EVENING AND WILL OVERSPREAD THE REGION BY LATE TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING AND BEGIN TO TAPER OFF FROM WEST TO EAST DURING FRIDAY AFTERNOON. THERE IS THE POTENTIAL FOR PERIODS OF HEAVY RAINFALL LATE THIS EVENING INTO FRIDAY AFTERNOON. * THE AXIS OF HEAVIEST RAIN REMAINS UNCERTAIN. HOWEVER...AT THIS TIME THE HEAVIEST RAIN IS FORECAST TO EXTEND FROM SOUTHERN NEW YORK THROUGH CONNECTICUT. RAINFALL TOTALS OF 2 TO 4 INCHES ARE POSSIBLE...WITH LOCALIZED HIGHER AMOUNTS POSSIBLE. THE MAIN THREAT IS FLASH FLOODING OF LOW LYING...POOR DRAINAGE...AND URBANIZED AREAS. SMALLER FLASHIER STREAMS MAY ALSO FLOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
688 WGUS61 KALY 290703 FFAALY FLOOD WATCH NATIONAL WEATHER SERVICE ALBANY NY 303 AM EDT FRI JUL 29 2016 CTZ001-013-290815- /O.CAN.KALY.FF.A.0002.000000T0000Z-160730T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD- INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...GAYLORDSVILLE... NEW MILFORD...TERRYVILLE...THOMASTON 303 AM EDT FRI JUL 29 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWESTERN CONNECTICUT HAS BEEN CANCELLED. WHILE SOME ADDITIONAL RAINFALL IS EXPECTED TODAY...IT WILL NOT BE HEAVY ENOUGH TO PRODUCE FLASH FLOODING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 1:29 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 28, 1:29 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Albany NY 129 PM EDT THU JUL 28 2016 .SYNOPSIS... A weak frontal boundary and disturbance will move through our region today, bringing widely scattered showers and thunderstorms. It will remain hot with increasing humidity. A low pressure system is then forecast to track from the mid Atlantic states northeastward to just south of Cape Cod on Friday. This system could bring some much needed rainfall to parts of the region, especially south and east of Albany. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A weak cold front will slowly build south through the day but low level convergence and upper dynamics will be weak. There are some scattered thunderstorms building south into the southern Adirondacks and will watch how this evolves. Instability increasing as temperatures and dew points rise. Just some minor adjustments to the rain chances, sky and temperature trends through this afternoon. While thunderstorms are not expected to be severe, some may produce heavy downpours as with little wind flow storms should only move at around 10 to 20 mph. Highs this afternoon will be in the upper 70s in the north to lower 90s south, with dewpoints rising into the 60s. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... For tonight and Friday, a wave of low pressure will move northeast from Virgina this evening into the Delmarva region Friday morning and pass just southeast of the eastern tip of Long Island late Friday. This feature interacting with the frontal boundary draped just to our south with bring some rainfall to our region which may be locally heavy late tonight into Friday. The difficulty at this time is in determining where the heaviest rain will fall. While most model guidance has the area mainly south and east of the greater Capital District the Canadian model would bring the bullseye across the Capital District into southern Vermont. Where the heaviest rain does fall, it appears that several inches of rain is possible and given the current dry conditions for the most part this would be much needed rainfall. PWATS on Friday increase to 1.5 to 2+ inches which should further enhance the potential for heavy rainfall. Lows tonight are expected to be in the upper 50s to lower 70s with highs on Friday in the 70s to around 80. Friday night through Saturday...The precipitation is expected to taper off Friday evening with dry weather expected from the second half of Friday night through the day on Saturday as a ridge of high pressure builds across the region. Lows Friday night are expected to be in the mid 50s to mid 60s with highs on Saturday in the mid 70s to mid 80s. For Saturday night the first half of the night looks dry with increasing clouds and the possibility of some widely scattered showers and perhaps a thunderstorm during the second half of the night as a low pressure system approaches from the Ohio Valley. Lows Saturday night are expected to range from the mid 50s to mid 60s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The extended forecast begins with unsettled weather into early next week, but high pressure will return for New York and New England by Tuesday with fair and dry weather. The latest medium range guidance has converged on yet another low pressure system moving along the frontal boundary south of the region for Sunday. This sfc cyclone will likely move across PA...and nrn NJ...south of the I-90 corridor. Isentropic lift ahead of the the wave increases for over running rainfall for a change. The GFS/ECMWF hints at elevated instability with Showalter values of 0 to -2C. Pops were kept in the high chc category just in case this system trends further south again. Overall...a gray and cooler day is expected. The latest GEFS has PWATS 1 to 2 standard deviations above normal south and east of Albany. Some periods of heavier rain will be possible. Total rainfall Sun-Sun night could exceed an inch again...especially south and east of the Greater Capital Region. Highs are expected to be below normal on Sunday with mid and upper 70s in the lower elevations...and upper 60s to lower 70s over the mtns. Lows Sunday night will vary from mid and upper 50s over the higher terrain to lower to mid 60s over the valleys. Monday-Monday night...The cyclone scoots east of New England by daybreak with just some lingering showers mainly east of the Taconics associated with the mid and upper level deformation zone. The 500 hPa trough axis lingers over the fcst area...and in the weak cyclonic flow some isolated to scattered showers...and isolated thunderstorms will be possible. The coverage will possibly be greater east of the Hudson River Valley. The GFS has H850 temps in the +13C to +15C range with lingering clouds. Highs will generally be in the upper 70s to lower 80s in the major valleys...and lower to mid 70s over the mountains. The showers shrivel up Mon night with the loss of the diurnal heating...as high pressure builds in from the Great Lakes Region over NY and New England. Lows will be similar to the previous night with mid 50s to lower 60s over the fcst area. Tuesday-Wednesday...We agree with WPC that high pressure is expected to settled over NY and New England with partly to mostly sunny and dry weather by TUE. Temps rebound back to seasonal levels with mid 70s to mid 80s over the fcst area due to the strong subsidence from the ridge. Another weak disturbance may approach from the south and west late WED with an isolated shower/tstm...but the latest ECMWF continues to have H500 ridging building in over the Northeast with dry weather persisting. The ridging aloft coupled with low-level southwesterly flow may allow H850 temps to get back into the +16C to +18C range for highs in the mid to upper 80s in the valley areas...and upper 70s to mid 80s over the hills and mtns. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Flying conditions are currently VFR for all TAF sites. Through the afternoon hours, cannot rule out a brief shower or t-storm at any TAF site. Best chance is for KGFL, where a tempo for MVFR vsby is in place within a t-storm. Otherwise, it will remain VFR with bkn-ovc high clouds and some occasional lower cigs at 5 kft. Winds look to be fairly light through the remainder of the day. Any showers or t-storms should dissipate by this evening with clouds continuing to be in place over the area. However, another storm system will be approaching from the south for later tonight into tomorrow morning with a period of rainfall. Best chance will be across the southern areas, where a likely period of IFR cigs looks to occur by late tonight, esp for KPOU/KPSF. The rain may be briefly moderate to heavy at KPOU. KGFL/KALB should only see a brief period of MVFR vsbys due to being on the northern fringe of the storm's rain shield. Winds will be very light or calm tonight. Rainfall should be ending by mid-morning on Friday, but cannot rule out some additional passing showers through the day. Flying conditions may only return to MVFR for KPOU/KPSF, but should go back to VFR for the other terminals, as cigs will return to bkn- ovc at 5-7 kft for KALB/KGFL. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: Low Operational Impact. Slight Chance of SHRA...TSRA. Sunday: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Monday: Moderate Operational Impact. Chance of SHRA...TSRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... A weak frontal boundary and disturbance will move through our region today, bringing widely scattered showers and thunderstorms. It will remain hot with increasing humidity. A low pressure system is then forecast to track from the mid Atlantic states northeastward to just south of Cape Cod on Friday. This system could bring some much needed rainfall to parts of the region, especially south and east of Albany. Relative humidity values will drop to 35 to 55 percent today, recover to 85 to 100 percent tonight, and drop to 60 to 75 percent on Friday. Winds will be west around 5 mph today, north to northeast around 5 mph tonight and Friday. && .HYDROLOGY... Much of the region is currently running 3 to 8 inches below normal on annual rainfall. According to the U.S. Drought Monitor, much of the area is considered abnormally dry (category D0), and parts of the Catskills and western New England are within a moderate drought (category D1). For today widely scattered showers and thunderstorms are expected, with the best chance across areas mainly north and west of the Capital Region. Any rainfall would be rather light and sparse in coverage. A more widespread rainfall is possible between late tonight and Friday, although model guidance continues to be unclear on the exact timing, amounts and duration of the rain. This rainfall is much needed, as river and stream flows are below normal across much of eastern New York and western New England. The best chance for a soaking rain looks to be across the southeast portion of the area, from the mid Hudson Valley and Taconics, eastward to the Berkshires and Litchfield Hills. Dry weather returns for late Friday night through Saturday, with the next chance of showers and thunderstorms arriving late Saturday night into Sunday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...11/JPV NEAR TERM...11/NAS SHORT TERM...11 LONG TERM...Wasula AVIATION...Frugis FIRE WEATHER...11 HYDROLOGY...Frugis/11/JPV
Hazardous weather outlook, Jul 28, 5:39 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 539 AM EDT THU JUL 28 2016 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-291100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 539 AM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK...EASTERN NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS FRIDAY INTO FRIDAY EVENING. SOME LOCALLY HEAVY RAIN IS POSSIBLE ON FRIDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 1:53 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
153 PM EDT THU JUL 28 2016
NYZ042-043-281845-
NORTHERN WASHINGTON-NORTHERN WARREN-
153 PM EDT THU JUL 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON AND
NORTHEASTERN WARREN COUNTIES...
AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BOLTON
LANDING... OR 10 MILES NORTHEAST OF WARRENSBURG...MOVING EAST AT 20
MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHITEHALL...HAGUE...HULETTS LANDING...BOLTON LANDING...PUTNAM...
BOLTON...HAMPTON...EAST WHITEHALL...GRAPHITE...LOW HAMPTON...
RIVERBANK...DRESDEN CENTER...NORTH BOLTON...GLENBURNIE...HOGTOWN...
SNODY DOCK...SILVER BAY...SABBATH DAY POINT...
OTTENBURGS RAMP AND GRAYS CORNER.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR LAKE GEORGE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4377 7335 4364 7343 4362 7342 4359 7343
4357 7339 4358 7338 4359 7339 4362 7337
4363 7330 4361 7329 4358 7330 4357 7327
4355 7325 4350 7325 4353 7375 4374 7376
4380 7337
TIME...MOT...LOC 1752Z 267DEG 18KT 4361 7363
FRUGISSpecial weather statement, Jul 28, 2:22 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
222 PM EDT THU JUL 28 2016
NYZ043-281845-
NORTHERN WASHINGTON-
222 PM EDT THU JUL 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON COUNTY...
AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WHITEHALL...
MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WHITEHALL...GRANVILLE...HULETTS LANDING...COMSTOCK...MOUNT HOPE...
HAMPTON...EAST WHITEHALL...HAMPTON FLATS...NORTH GRANVILLE...
CLEMONS...RACEVILLE...DRESDEN CENTER...TRUTHVILLE...
MIDDLE GRANVILLE...SOUTH BAY VILLAGE...SNODY DOCK...IRON FURNACE...
LOCK TWELVE MARINA...SOUTH BAY AND OTTENBURGS RAMP.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR SOUTH BAY OF LAKE CHAMPLAIN...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4365 7342 4364 7343 4362 7342 4359 7343
4357 7340 4358 7338 4359 7339 4362 7337
4363 7330 4358 7330 4356 7326 4353 7324
4340 7325 4349 7356 4364 7352 4366 7349
TIME...MOT...LOC 1821Z 284DEG 24KT 4356 7344
FRUGISNearby
Flash Flood Watches in Connecticut, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.